Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 299, NWS Springfield, MO

August 19, 20184 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 19, 2018, 5:16 PM CDT for 4 counties in Missouri. It was in force for 44 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2018, 5:16 PM CDT (22:16 UTC)
Expired
Aug 19, 2018, 6:00 PM CDT
In force
44 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Barton County, MO, Jasper County, MO, McDonald County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 88 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 5:40 PM CDTTORNADOVerdella, MOCORRECTS PREVIOUS TSTM WND GST REPORT FROM VERDELLA TO A TORNADO REPORT. NWS STORM SURVEY REPORTED A BRIEF EF-0 TORNADO TOUCHDOWN THAT BLEW OVER A CENTER-PIVOT IRRIGATION SYSTEM IN A FARM FIELD OFF OF WEST HWY V IN VERDELLA. TIME ESTIMATED FROM RADAR.
Aug 19, 5:47 PM CDTTSTM WND GST 603 Wnw Reeds, MO
Aug 19, 5:47 PM CDTTSTM WND GST 70Verdella, MONWS STORM SURVEY REPORTED A CENTER-PIVOT IRRIGATION SYSTEM BLOWN OVER IN A FARM FIELD OFF OF WEST HWY V IN VERDELLA. TIME ESTIMATED FROM RADAR.
Aug 19, 5:51 PM CDTTORNADO4 Nne Ritchey, MONWS STORM SURVEY DETERMINED AN EF-0 TORNADO TOUCHED DOWN OVER RURAL NE NEWTON COUNTY, DESTROYING AN OUTBUILDING AND A GRAIN BIN, ALONG WITH DAMAGING NUMEROUS TREES. TIME ESTIMATED FROM RADAR.
Aug 19, 5:51 PM CDTTORNADO4 Nne Ritchey, MONWS STORM SURVEY DETERMINED AN EF-0 TORNADO TOUCHED DOWN OVER RURAL NE NEWTON COUNTY, DESTROYING AN OUTBUILDING AND A GRAIN BIN, ALONG WITH DAMAGING NUMEROUS TREES. TIME ESTIMATED FROM RADAR. THE DURATION OF THE TORNADO EVENT WAS 2 MINUTES.
Aug 19, 5:54 PM CDTTORNADO3 Se Sheldon, MOA BRIEF EF-0 TORNADO TOUCHED DOWN NEAR THE INTERSECTION OF NE 90TH ROAD AND NE 20TH LANE. MAX WINDS ESTIMATED AT 61 MPH, WIDTH OF 25 YARDS, AND A PATH LENGTH OF 0.1 MILES. THERE WERE LARGE BRANCHES BROKEN. STARTED AT 5:54 PM AND ENDED AROUND 5:55 PM. TIME ESTI
Aug 19, 5:59 PM CDTTORNADO3 Nnw Milford, MOA BRIEF EF-0 TORNADO TOUCHED DOWN NEAR HWY N MO-A. THE TORNADO WAS SHORT-LIVED LASTING NEARLY 2 MINUTES BEFORE ENDING NEAR THE INTERSECTION OF HWY N MO-A AND NE 90TH ROAD. MAX WINDS ESTIMATED AT 74 MPH, WIDTH OF 25 YARDS, AND A PATH LENGTH OF 0.16 MILES. THERE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 4:07 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.3 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1069 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

955 
WUUS53 KSGF 192216
SVRSGF
MOC011-097-119-145-192300-
/O.NEW.KSGF.SV.W.0299.180819T2216Z-180819T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
516 PM CDT SUN AUG 19 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Barton County in southwestern Missouri...
  Newton County in southwestern Missouri...
  McDonald County in southwestern Missouri...
  Jasper County in southwestern Missouri...

* Until 600 PM CDT.

* At 515 PM CDT, severe thunderstorms were located along a line
  extending from near Liberal to near Carterville to near South West
  City, moving east at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Joplin...                         Carthage...
  Neosho...                         Webb City...
  Prairie State Park...             Big Sugar Creek State Park...
  Carl Junction...                  Lamar...
  Oronogo...                        Seneca...
  Granby...                         Anderson...
  Carterville...                    Noel...
  Duquesne...                       Dodge...
  Sarcoxie...                       Goodman...
  Duenweg...                        South West City...

This includes the following highways...
 Interstate 44 between mile markers 4 and 32.
 Interstate 49 between mile markers 1 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 900 PM CDT for southwestern
Missouri.

LAT...LON 3651 9462 3687 9462 3715 9452 3765 9459
      3764 9409 3730 9408 3719 9406 3651 9407
TIME...MOT...LOC 2215Z 256DEG 32KT 3762 9444 3717 9438 3659 9465 

HAIL...0.75IN
WIND...60MPH
 
$$

Burchfield

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:48 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 19, 2:48 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
248 PM CDT Sun Aug 19 2018

.SHORT TERM...(This evening through Monday)

A large shield of showers and thunderstorms extended deep into
extreme southeast Kansas and the Missouri Ozarks this afternoon.
This was in response to an unseasonably strong upper level low
pressure system, that was circulating over the central Plains.

This feature has a surface reflection centered over east central
Kansas, which helped to bring in an airmass rich in moisture, and
slightly more unstable.

Determining if organized thunderstorms will develop late this
afternoon and early evening was the primary forecast challenge
today. Some of the CAMS models showed deep convection, while
others have not.

Shear will be strong for the time of year, however, instability
levels are in question. A Special RAOB was performed at 2pm to
assess how unstable the Ozarks airmass really was. We are
especially focused on the lower distribution of cape, and how much
of it exists.

The HRRR shows organized line segments to developing within an
environment containing 0-3km shear vector magnitudes of around 35
knots. If sufficient low level cape is present, we could
experience pockets of damaging winds, and even a couple of spin up
tornadoes.

Showers and thunderstorms will linger at random late tonight and
into tomorrow. South central Missouri could have a marginal to
slight risk for additional thunderstorms tomorrow. Look for highs
in the low 80s on Monday.

.LONG TERM...(Tuesday through Sunday)

Fall like weather is expected through the rest of the work week as
rain chances end Monday evening. With northwest flow keeping a
cool continental airmass over the region, temperatures will warm
up into the low to mid 80s on an afternoon basis through Thursday.

An upper level speed max is signaled by the models to approach by
Friday, bringing a chance for showers and thunderstorms.

As mid level heights rise toward next weekend, models do suggest a
warming trend, with temperatures back in the 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)

Pilots flying in and out of the southwest Missouri airports will
need to monitor radar trends over the next 24 hours.

Any showers or thunderstorms that directly impacts an airfield
could lower flight conditions down to IFR or MVFR.

An unseasonably strong storm system was approaching the region
from the west, and will force precipitation through the evening
and overnight periods. We also have a risk for some
organized/severe storms late this afternoon and evening across
southern Missouri. Pockets of damaging wind gusts and a spin up
tornado or two will all be possible with the most intense storms.

Safe Travels.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Cramer
Hazardous weather outlook, Aug 19, 4:24 PM CDT, 52 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
424 PM CDT Sun Aug 19 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-202130-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
424 PM CDT Sun Aug 19 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

  Severe thunderstorms are expected late this afternoon and
  through this evening. Damaging wind gusts and tornadoes will
  be likely with a few of the most intense thunderstorms.
  Locations along and south of a line from Carthage to Salem
  Missouri with receive the greatest risk for severe weather.

  There is also a limited risk for localized flooding this
  evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

  Strong to severe thunderstorms will again be possible Monday
  mainly across the eastern Ozarks.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Cramer

In the hours before

Local storm report, Aug 19, 3:57 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
357 PM CDT SUN AUG 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TORNADO          1 S DIGGINS             37.15N 92.85W
08/19/2018                   WEBSTER            MO   FIRE DEPT/RESCUE

            REPORT OF TORNADO DAMAGE NEAR HIGHWAY NN AND
            LAKEHILL ROAD JUST SOUTH OF DIGGINS. TORNADO
            THEN CROSSED HIGHWAY 60 NEAR DIGGINS WITH
            DEBRIS BLOCKING HIGHWAY. TIME ESTIMATED BY
            RADAR.

&&

KP

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 3:11 PM CDTTornado WarningSGFChristian, Webster34 min
Aug 19, 3:45 PM CDTTornado WarningSGFWebster, Wright22 min
Aug 19, 4:22 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper, Newton53 min
Aug 19, 4:40 PM CDTTornado WarningSGFBarton35 min
Aug 19, 5:30 PM CDTTornado WarningSGFNewton30 min
Aug 19, 5:32 PM CDTTornado WarningSGFJasper, Lawrence43 min
Aug 19, 5:35 PM CDTTornado WarningSGFBarton, Vernon25 min
Aug 19, 5:54 PM CDTTornado WarningSGFBarry, McDonald, Newton37 min
Aug 19, 5:58 PM CDTTornado Warning Tornado observedSGFBarton, Cedar, Vernon47 min
Aug 19, 6:05 PM CDTSevere Thunderstorm WarningSGFBarry, Barton, Cedar, Dade, Jasper, Lawrence and 3 more55 min
Aug 19, 6:09 PM CDTTornado WarningSGFBarry36 min
Aug 19, 6:19 PM CDTTornado WarningSGFDade, Lawrence26 min
Aug 19, 6:40 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Polk, Stone50 min
Aug 19, 6:44 PM CDTTornado Warning Tornado observedSGFBarry, Christian, Lawrence, Stone46 min
Aug 19, 6:59 PM CDTSevere Thunderstorm WarningSGFCedar, Dade26 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.